Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS JSJ

August 22, 2022

NWS JSJ issued this flash flood warning at Aug 22, 2022, 3:48 PM CDT. It was in force for 109 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2022, 3:48 PM CDT (20:48 UTC)
Expired
Aug 22, 2022, 5:37 PM CDT
In force
109 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:56 PM CDTFLOOD3 W Carolina, PR911 CALL CENTER REPORTED THAT AVE SIMON MADERA INTERSECTING CLL ALEGRIA WAS FLOODED.
Aug 22, 4:00 PM CDTFLOOD2 N Trujillo Alto, PREMERGENCY MANAGERS REPORTED THAT AVE MONTE CARLO, BY COLEGIO CALASANZ, WAS FLOODED.
Aug 22, 4:00 PM CDTFLOOD3 Nne San Juan, PREMERGENCY MANAGERS REPORTED THAT CLL JUNCOS IN VILLA PALMERAS WAS FLOODED.
Aug 22, 4:30 PM CDTFLOOD2 N Trujillo Alto, PREMERGENCY MANAGERS REPORTED THAT THE STREET BY PEP BOYS IN 65 INFANTERIA, CLOSE TO URB. LAS VIRTUDES WAS FLOODED.
Aug 22, 5:05 PM CDTFLASH FLOOD2 Ese San Juan, PRBROADCAST MEDIA IN SOCIAL MEDIA SHOWED A VIDEO OF ALL FOUR LANES IN 65 INFANTERIA BY THE INTERSECTION OF PR181 FLOODED, MAKING IT IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

943 
WGCA52 TJSJ 222048
FFWSJU
PRC061-127-222300-
/O.NEW.TJSJ.FF.W.0026.220822T2048Z-220822T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
448 PM AST Mon Aug 22 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Guaynabo County in Puerto Rico...
  San Juan County in Puerto Rico...

* Until 700 PM AST.

* At 448 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly, mainly along the Avenida de Diego in Rio Piedras.

  HAZARD...Flash flooding caused by thunderstorms and excessive
           rainfall.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1842 6608 1843 6606 1847 6613 1845 6604
      1843 6603 1840 6599 1838 6600 1837 6603
      1830 6605 1828 6614 1838 6614 1838 6612
      1842 6613 1844 6611 1843 6611 1844 6609
      1843 6608

FLASH FLOOD...RADAR INDICATED

$$

ICP
2 follow-up statements
543 
WGCA72 TJSJ 222223
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
623 PM AST Mon Aug 22 2022

PRC061-127-222300-
/O.CON.TJSJ.FF.W.0026.000000T0000Z-220822T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guaynabo PR-San Juan PR-
623 PM AST Mon Aug 22 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM AST THIS EVENING 
FOR GUAYNABO AND SAN JUAN COUNTIES...

At 623 PM AST, Doppler radar indicated showers producing light to 
moderate rain across the warned area. Between 1 and 4 inches of rain 
have fallen. Additional rainfall amounts up to a quarter of an inch 
are possible in the warned area. Emergency managers and 911 have 
reported flash flooding from small streams across the warned area, 
with stranded cars and flood waters affecting various residences and 
other structures. So far, no rescues have been reported.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar, Emergency Managers, and 911.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1842 6608 1843 6606 1847 6613 1845 6604
      1843 6603 1840 6599 1838 6600 1837 6603
      1830 6605 1828 6614 1838 6614 1838 6612
      1842 6613 1844 6611 1843 6611 1844 6609
      1843 6608

FLASH FLOOD...RADAR INDICATED

$$

ICP
248 
WGCA72 TJSJ 222237
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
637 PM AST Mon Aug 22 2022

PRC061-127-222247-
/O.CAN.TJSJ.FF.W.0026.000000T0000Z-220822T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guaynabo PR-San Juan PR-
637 PM AST Mon Aug 22 2022

...FLASH FLOOD WARNING IS CANCELLED FOR GUAYNABO AND SAN JUAN 
MUNICIPALITIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 1842 6608 1843 6606 1847 6613 1845 6604
      1843 6603 1840 6599 1838 6600 1837 6603
      1830 6605 1828 6614 1838 6614 1838 6612
      1842 6613 1844 6611 1843 6611 1844 6609
      1843 6608

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:17 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 22, 3:17 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
417 PM AST Mon Aug 22 2022

.SYNOPSIS...

Active weather is likely for tomorrow yet again. Periods of heavy
rain are likely to affect northwestern and north central Puerto
Rico. Decreasing moisture and instability is expected to result in a
decrease in activity for Wednesday. This will be short-lived,
however, as an increase in moisture is expected for Thursday.

&&

.SHORT TERM...Tonight through Wednesday...

Active weather yet again today, as expected. Moisture continues over
the region tomorrow, as does instability associated with troughing
aloft. As such, another active weather day is anticipated, again
with the potential for heavy rainfall causing minor flooding, as
well as strong thunderstorms. One thing that has the potential to
inhibit activity is increased moisture at the upper levels, which
could result in some cloud coverage over the area during the first
half of the day. Should that occur, there would be less daytime
heating to fuel activity. That being said, on the whole, similarly
active weather is likely for tomorrow. Winds shift to become
somewhat more southeasterly tomorrow, which will result in activity
being more concentrated more in the northwestern into north central
areas of Puerto Rico. Streamer activity affecting the San Juan metro
area is also likely.

Drier air moves in late tomorrow night/Wednesday morning, leading to
a decrease in shower activity. Additionally, conditions will become
less conducive to convective activity  over the region, with the
upper-level low moving away from the area to the northwest, and some
ridging moving into the region in the mid- to upper-levels. Still
expecting afternoon convection with showers and isolated
thunderstorms, mostly in western and interior portions of Puerto
Rico.

&&

.LONG TERM...Thursday through Tuesday...From Prev Discussion...

A relatively wet long term forecast period is expected, especially
from the weekend onwards. As patches of moisture reach the forecast
area on Thursday and Friday expect a generally typical weather
pattern of passing showers mainly over the eastern forecast area and
shower activity during the afternoon hours mainly over the interior
and western municipalities of Puerto Rico due to diurnal heating and
local effects. Models currently show that most of the moisture
patches that will enter the area through the end of the workweek
will arrive on Thursday. Several of those areas of moisture will
have Precipitable Water values above 2 inches, which is above
normal values for this time of the year. Winds will be generally
from the east-southeast at around 10-15 knots with seabreeze
variations.

A wind surge along with a band of increased moisture is forecast to
reach the region during the late afternoon hours on Saturday. This
band should also have Precipitable Water values above 2 inches. With
easterly winds, this area of increased moisture can bring increased
shower activity as it passes through the forecast area from the late
afternoon hours on Saturday through the morning hours on Sunday.
Lingering moisture could also increase the typical shower activity
on Sunday.

GFS model guidance continues to start the workweek with a tropical
wave affecting our region. This tropical wave is currently being
monitored by the NHC as it is currently producing showers and
thunderstorms over the eastern tropical Atlantic. The NHC has given
this tropical wave a low formation chance of 20 percent through the
next five days. Nevertheless, model guidance currently has the axis
of this tropical wave passing through our area from Monday night
through the end of the forecast period. Current model guidance has
backed off on previous Precipitable Water values over our region.
This tropical wave still has the potential to bring heavy rainfall
to our region but given how far out in time the models are and how
they have been behaving with regard to this wave, the forecast and
direct impacts to our region can vary.

&&

.AVIATION...
(18Z TAFS)

E-ESE winds expected this afternoon with sea breeze variations,
at around 10-15KT with occasional gusts. Afternoon SHRA/TSRA to
continue across the local flying area, especially across PR,
causing VCSH across the local terminals, while VCTS and a TEMPO
are forecast at TJBQ until around 22/20Z. Tonight, ISOL/SCT SHRA
will prevail near the USVI terminals and TJSJ, while winds
diminish through the night.

&&

.MARINE...

Moderate winds out of the east will become more southeasterly
through the rest of the evening/tonight into tomorrow, with speeds
of up to around 15 knots, and locally higher. This will sustain some
choppy conditions across the waters. Seas remain generally 3 to 4
feet or less.

There is a low risk of rip currents for all local beaches through
tomorrow.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

SHORT TERM...WS
LONG TERM....CRS
PUBLIC...CVB/ICP
Hazardous weather outlook, Aug 22, 8:49 AM CDT, 6 hours 59 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo...CORRECION
Servicio Nacional de Meteorologia en San Juan PR
940 AM AST lunes 22 de agosto de 2022

AMZ710>745-PRZ001>013-230915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
940 AM AST lunes 22 de agosto de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Tronadas de aisladas son posibles a traves
de sectores del este, interior y norte de Puerto Rico. Este atento a
las tronadas en su area y preparese para refugiarse.

.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor Excesivo...Se esperan indices de calor entre 102 a 107 grados
a traves de las areas costeras y urbanas de Puerto Rico. El
agotamiento por calor es posible con una exposicion prolongada.

.Dias dos hasta el siete...martes a domingo

Se espera un riesgo moderado de corrientes marinas para la segunda
mitad de la semana laboral a traves de las playas del norte y este
de la isla. El riesgo puede aumentar a alto tarde en la semana. Una
vaguada inducida aumentara la actividad de aguaceros y tronadas a
traves de las islas el martes. De lo contrario, se esperan tronadas
a traves del oeste de Puerto Rico cada tarde. Un riesgo leve de
calor, debido a indices de calor en los cerca de los 100 grados
Fahrenheit es posible a traves de la costa norte y oeste de Puerto
Rico, es posible cada dia entre tarde en la manana y temprano en la
tarde. Un pulso de vientos se espera que aumente la actividad de
aguaceros durante el fin de semana.

.Comunicado sobre informacion reportada por observadores...

Los observadores deben reportar cualquier lluvia fuerte o
inundaciones al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-230915-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
940 AM AST lunes 22 de agosto de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

..Tronadas...Tronadas de aisladas a dispersas son posibles a traves
de las aguas cercanas de las islas, algunas de estas tronadas
podrian moverse sobre las islas. Este atento a las tronadas en su
area y preparese para refugiarse.

.Lluvia Excesiva...Acumulacion de agua en carreteras y en areas de
pobre drenaje son posibles a traves de las islas. Inundaciones, si
alguna, seran localizadas en areas que pudieran experimentar
crecidas de lluvia rapido con los aguaceros mas fuertes.

.Dias dos hasta el siete...martes a domingo

Se espera un riesgo de corrientes marinas para tarde en la semana
laboral. El riesgo podria aumentar a alto para la ultima parte de la
semana. Una vaguada inducida aumentara la actividad de aguaceros y
posibles tronadas aisladas a traves de las islas el martes.Un pulso
de vientos se espera que aumente la actividad de aguaceros durante
el fin de semana.

.Comunicado sobre informacion reportada por observadores...

Los observadores deben reportar cualquier lluvia fuerte,
inundaciones o deslizamientos de tierra al Servicio Nacional de
Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 22, 12:41 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service San Juan PR
141 PM AST Mon Aug 22 2022

PRZ005-008-009-221830-
Northwest PR-North Central PR-Western Interior PR-
141 PM AST Mon Aug 22 2022

...A strong thunderstorm is affecting portions of Lares, Arecibo,
Hatillo, Utuado and Adjuntas Municipalities through 230 PM AST...

At 139 PM AST, a strong thunderstorm was over Lares and Utuado,
moving west at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1820 6688 1833 6689 1838 6661 1826 6661
TIME...MOT...LOC 1739Z 097DEG 5KT 1829 6681

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJA
Special weather statement, Aug 22, 12:49 PM CDT, 2 hours 59 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
141 PM AST lunes 22 de agosto de 2022

...Una tronada fuerte esta afectando sectores en los municipios de
Lares, Arecibo, Hatillo, Utuado y Adjuntas hasta las 230 PM AST...

PELIGRO...Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Indicado por el Radar.

IMPACTOS...Se esperan danos menores por ramas y objetos sueltos,
           no asegurados, soplados por el aire. Lluvia fuerte podria
           ocasionar temporeramente inundaciones en carreteras
           especialmente en areas de poco drenaje.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Enseres electricos no deberian utilizarse a menos
que sea en una emergencia.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH

JJA/CVB
Special weather statement, Aug 22, 1:28 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service San Juan PR
228 PM AST Mon Aug 22 2022

PRZ005-006-221930-
North Central PR-Central Interior PR-
228 PM AST Mon Aug 22 2022

...A strong thunderstorm will impact portions of Florida,
Barceloneta, Morovis, Barranquitas, Ciales, Orocovis, Corozal and
Manati Municipalities through 330 PM AST...

At 227 PM AST, a strong thunderstorm was over Ciales, moving
northwest at 12 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Morovis, Florida, Manati, Barceloneta, Ciales, Pajonal, Imbery,
Barahona, Franquez, La Luisa, Bufalo, Tierras Nuevas Pon,
Garrochales, Tierras Nuevas Poniente and Tiburones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1848 6653 1847 6645 1837 6645 1837 6642
      1824 6631 1825 6647 1833 6658 1848 6658
      1849 6655
TIME...MOT...LOC 1827Z 142DEG 12KT 1833 6646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRS
Special weather statement, Aug 22, 1:32 PM CDT, 2 hours 16 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
228 PM AST lunes 22 de agosto de 2022

...Una tronada fuerte esta afectando sectores en los municipios de
Florida, Barceloneta, Morovis, Barranquitas, Ciales, Orocovis,
Corozaly Manati hasta las 330 PM AST...

A las 227 PM AST, una tronada fuerte estaba localizada sobre
Ciales, moviendose hacia el noroeste a 12 mph.

PELIGRO...Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Indicado por el Radar.

IMPACTOS...Se esperan danos menores por ramas y objetos sueltos,
           no asegurados, soplados por el aire. Lluvia fuerte podria
           ocasionar temporeramente inundaciones en carreteras
           especialmente en areas de poco drenaje.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Enseres electricos no deberian utilizarse a menos
que sea en una emergencia.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH

CRS/ERG
Local storm report, Aug 22, 3:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
408 PM AST MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       2 WSW RAFAEL CAPO       18.40N 66.82W
08/22/2022  M2.57 INCH       CAMUY              PR   MESONET

            MESONET STATION CMAP4 2.3 W RAFAEL CAPO.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:10 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 21, 7:17 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 21, 7:52 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 22, 11:01 AM CDTAreal Flood AdvisoryJSJ119 min
Aug 22, 12:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 22, 12:41 PM CDTSpecial Weather StatementJSJ49 min
Aug 22, 12:55 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 22, 1:16 PM CDTAreal Flood AdvisoryJSJ119 min
Aug 22, 1:28 PM CDTSpecial Weather StatementJSJ62 min
Aug 22, 1:51 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 22, 2:06 PM CDTAreal Flood AdvisoryJSJ114 min
Aug 22, 2:27 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 22, 3:01 PM CDTAreal Flood AdvisoryJSJ2 hr
Aug 22, 4:03 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.